Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 11, NWS Grand Forks, ND

May 2, 200814 counties in North Dakota; 12 counties in Minnesota

NWS Grand Forks, ND issued this wind advisory at May 2, 2008, 4:15 AM CDT for 14 counties in North Dakota; 12 counties in Minnesota. It took effect at May 2, 2008, 10:19 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 2, 2008, 4:15 AM CDT (09:15 UTC)
In effect from
May 2, 2008, 10:19 AM CDT
Expired
May 2, 2008, 9:00 PM CDT
In force
11 hr
Issued by
NWS Grand Forks, ND
All 26 counties

Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 30 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 020915
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
415 AM CDT FRI MAY 2 2008

...STRONG WINDS TO AFFECT REGION TODAY...

.NORTH TO NORTHEAST WINDS OF 30 TO 40 MPH WILL DEVELOP ACROSS A
LARGE PART OF THE REGION THIS AFTERNOON AND CONTINUE INTO THE
EVENING. LOW PRESSURE OVER THE CENTRAL PLAINS AND HIGH PRESSURE
OVER SOUTHERN CANADA WILL COMBINE TO PRODUCE THE STRONG WINDS. 

MNZ001>003-007-008-013>016-022-023-027>031-040-NDZ014>016-024-
026>030-038-039-049-052>054-030200-
/O.NEW.KFGF.WI.Y.0011.080502T1700Z-080503T0200Z/
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...BAGLEY...MAHNOMEN...LAKE ITASCA...
DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...
NEW YORK MILLS...ELBOW LAKE...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
415 AM CDT FRI MAY 2 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. 

NORTH TO NORTHEAST WINDS WILL INCREASE THIS AFTERNOON TO 30 TO 40
MPH AND CONTINUE INTO THE EVENING. WINDS WILL DIMINISH SOMEWHAT
LATER THIS EVENING. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
VOELKER
3 follow-up statements
000 
WWUS73 KFGF 021519
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1019 AM CDT FRI MAY 2 2008

...STRONG WINDS TO AFFECT REGION TODAY...

.NORTH TO NORTHEAST WINDS OF 30 TO 40 MPH WILL DEVELOP ACROSS A
LARGE PART OF THE REGION AND CONTINUE INTO THE EVENING. LOW
PRESSURE OVER THE CENTRAL PLAINS AND HIGH PRESSURE OVER SOUTHERN
CANADA WILL COMBINE TO PRODUCE THE STRONG WINDS.

NDZ014-015-024-026-054-030200-
/O.EXT.KFGF.WI.Y.0011.080502T1519Z-080503T0200Z/
BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...MADDOCK...LEEDS...DEVILS LAKE...
NEW ROCKFORD...LAKOTA...ADAMS
1019 AM CDT FRI MAY 2 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING.

NORTH TO NORTHEAST WINDS OF 30 TO 40 MPH WILL CONTINUE INTO THE
EVENING. WINDS WILL DIMINISH SOMEWHAT LATER THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

MNZ001>003-007-008-013>016-022-023-027>031-040-NDZ016-027>030-038-
039-049-052-053-030200-
/O.CON.KFGF.WI.Y.0011.080502T1700Z-080503T0200Z/
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-CASS-RANSOM-SARGENT-RICHLAND-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...BAGLEY...MAHNOMEN...LAKE ITASCA...
DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...
NEW YORK MILLS...ELBOW LAKE...GRAFTON...GRAND FORKS...
COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...
GWINNER...WAHPETON
1019 AM CDT FRI MAY 2 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON UNTIL 9 PM CDT THIS
EVENING.

NORTH TO NORTHEAST WINDS WILL INCREASE TO 30 TO 40 MPH BY THIS
AFTERNOON AND CONTINUE INTO THE EVENING. WINDS WILL DIMINISH
SOMEWHAT LATER THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
TG
000 
WWUS73 KFGF 022029
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT FRI MAY 2 2008

...STRONG WINDS AFFECTING THE REGION...

.NORTH TO NORTHEAST WINDS OF 30 TO 40 MPH HAVE DEVELOPED ACROSS A
LARGE PART OF THE REGION AND WILL CONTINUE INTO THE EVENING. LOW
PRESSURE OVER THE CENTRAL PLAINS AND HIGH PRESSURE OVER SOUTHERN
CANADA ARE COMBINING TO PRODUCE THE STRONG WINDS.

MNZ001>003-007-008-013>016-022-023-027>031-040-NDZ014>016-024-
026>030-038-039-049-052>054-030200-
/O.CON.KFGF.WI.Y.0011.000000T0000Z-080503T0200Z/
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...BAGLEY...MAHNOMEN...LAKE ITASCA...
DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...
NEW YORK MILLS...ELBOW LAKE...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
329 PM CDT FRI MAY 2 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING. 

NORTH TO NORTHEAST WINDS OF 30 TO 40 MPH ARE OCCURRING ACROSS A LARGE
PORTION OF THE REGION. WINDS WILL GRADUALLY DIMINISH LATER THIS
EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
TG
000 
WWUS73 KFGF 030202
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
902 PM CDT FRI MAY 2 2008

...WIND ADVISORY HAS EXPIRED...

MNZ001>003-007-008-013>016-022-023-027>031-040-NDZ014>016-024-
026>030-038-039-049-052>054-030315-
/O.EXP.KFGF.WI.Y.0011.000000T0000Z-080503T0200Z/
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
GRANT-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...BAGLEY...MAHNOMEN...LAKE ITASCA...
DETROIT LAKES...WOLF LAKE...BRECKENRIDGE...FERGUS FALLS...
NEW YORK MILLS...ELBOW LAKE...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
902 PM CDT FRI MAY 2 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

IT WILL REMAIN WINDY INTO THE EARLY MORNING HOURS...BUT BELOW WIND
ADVISORY CRITERIA.

$$

GODON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 2, 2:40 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 2, 2:40 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
240 AM CDT FRI MAY 2 2008

.DISCUSSION...
FORECAST CHALLENGES CONCERN PCPN COVERAGE...WIND AND TEMPERATURES.
MODELS CONTINUE IN GOOD AGREEMENT WITH MAIN FEATURES AND WILL USE
BLEND FOR FORECAST.

UPPER LOW TO DRIFT EAST ACROSS CENTRAL PLAINS THEN FILL AS IT
REACHES GREAT LAKES LATER SATURDAY. SOUTHERN FA WILL CONTINUE TO BE
ON NORTHERN FRINGE OF PCPN SHIELD THIS MORNING TRANSITIONING TO SE
FA THIS AFTERNOON. 300K ISENTROPIC SURFACE CONTINUES TO SHOW PCPN
BAND WELL IN ZONE OF LOWEST CONDENSATION PRESSURE DEFICITS AND
ISENTROPIC LIFT. BOTH NAM/GFS SHOWING ZONE OF LOWEST CONDENSATION
PRESSURE DEFICITS ABOUT AS FAR NORTH AS ITS GOING TO GET AT 06Z
GRADUALLY SHIFTING E-SE DURING 12-18Z TIME FRAME AND WILL ADJUSTS
HIGHER POPS ACCORDINGLY. SEEING SOME ISOLATED LIGHTNING STRIKES IN
ARC OF 200-400J/KG CAPE AT 700MB ACROSS FAR SOUTHERN FA. THIS
WEAKENS CONSIDERABLY TOWARDS 12Z SO WILL MONITOR TRENDS IF SOME
EARLY AM T MENTION IS NECESSARY. FROM MID MORNING ON ISENTROPIC
DOWNGLIDE/DRYING BEGINS TO SPREAD FROM NW-SE WHICH SHOULD ALLOW FOR
INCREASING SOLAR OVER ALL BUT FAR S-E BY DAYS END. THIS SHOULD
OFFSET INCREASING AFTERNOON COLD ADVECTION SOME BUT TEMPERATURES
WILL BE COOLER THAN YESTERDAY. BASED ON CURRENT TEMPERATURES WILL
TAILOR MAXIMUM TEMPERATURES CLOSER TO WARMER NAM GUIDANCE.  LASTLY
WIND WILL ALSO BE AN ISSUE TODAY. 35-40KTS TO MIX THROUGH ADIABATIC
LAYER THIS AFTERNOON INTO THE EVENING WITH FLOW BECOMING MORE
PARALLEL TO VALLEY. FOR THIS WILL ISSUE WIND ADVISORY FOR GOOD PART
OF FORECAST AREA THIS AFTERNOON AND EVENING.

AS COLDER AIR WRAPS AROUND SYSTEM THIS EVENING ZONE OF FRONTOGENETIC
FORCING DEVELOPS JUST SE OF FA. ECMWF/NAM AND GFS CONSISTENT IN
DEVELOPING BAND OF ENHANCED DEFORMATION ZONE PCPN JUST TO OUR SE.
WILL MAINTAIN CHANCE POPS OVER FAR S-SE AS BUFFER. REMAINDER OF FA
SHOULD SEE CLEARING AND RELATIVELY COOL TEMPERATURES.

COLUMN DRIES SATURDAY INTO SUNDAY ALONG WITH MODEST WARM ADVECTION
FOR QUIET WEEKEND. ONLY WRINKLE IS SUNDAY AS GFS/ECMWF SWING
SHORTWAVE AROUND HUDSON BAY UPPER LOW CLIPPING NE FA. WITH BOTH
MODELS IN AGREEMENT WILL INSERT LOW POP THREAT OVER FAR NE.

GRADUALLY MODERATING TEMPERATURES STILL LOOKS GOOD FOR NEXT WEEK
WITH NEXT CHANCE FOR PCPN SHOWING UP AROUND MIDWEEK. CHANGES TO
LONGER RANGE WILL BE MINIMAL AS CURRENTLY HANDLED WELL.

&&

.AVIATION...WINDS WILL AGAIN BE ISSUE TODAY REACHING ADVISORY
CRITERIA THIS AFTERNOON OVER ALL BUT FAR NORTH AND EAST. ANY ISOLD
MVFR CIGS WILL BE CONFINED TO FAR S-SE IN STEADIER SHRA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     NDZ014>016-024-026>030-038-039-049-052>054.

MN...WIND ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     MNZ001>003-007-008-013>016-022-023-027>031-040.

&&

VOELKER
Hazardous weather outlook, May 1, 3:39 PM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 PM CDT THU MAY 1 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-022045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
339 PM CDT THU MAY 1 2008

...WIND ADVISORY IN EFFECT FOR LOCATIONS WEST OF THE RED RIVER VALLEY
UNTIL MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF A VALLEY CITY TO
FARGO TO PARK RAPIDS LINE THIS EVENING. SHOWERS WILL OCCUR ACROSS
THIS LOCATION FOR MUCH OF THE NIGHT WITH RAINFALL UP TO A HALF AN
INCH POSSIBLE.

STRONG NORTHEAST WINDS WILL CONTINUE THROUGH THE EVENING HOURS
ACROSS MUCH OF THE REGION. THE STRONGEST WINDS WILL BE WEST OF THE
RED RIVER VALLEY THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL GRADUALLY DIMINISH ACROSS THE SOUTHERN RED RIVER VALLEY
INTO ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA DURING THE DAY
FRIDAY. ADDITIONAL RAINFALL TOTALS UP TO A HALF AN INCH ARE
POSSIBLE. ANY RESIDUAL RAIN MAY BRIEFLY MIX WITH SNOW FRIDAY
EVENING. NO ACCUMULATIONS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER/TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:00 PM CDTRiver Flood WarningFGFCass5 days
May 2, 12:17 PM CDTRed Flag WarningFGFBenson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 3 more9 hr
May 2, 10:19 AM CDTRiver Flood WarningFGFClay23 hr
May 2, 10:19 AM CDTRiver Flood WarningFGFClay23 hr
May 2, 12:03 PM CDTAreal Flood WarningFGFWilkin3 days

Nearby

Wind Advisories in North Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.